Indiana, 2014

Hail and Damaging Winds in Indiana, May 9, 2014

May 9, 2014 · NWS PAH · 9 events in 4 counties and zones

A major macroburst with winds over 100 mph at times caused extensive damage in the Evansville area. Thunderstorms intensified and evolved into a bowing structure that spread east across southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major macroburst with winds over 100 mph at times caused extensive damage in the Evansville area. Thunderstorms intensified and evolved into a bowing structure that spread east across southwest Indiana. The storms developed ahead of a cold front extending from northern Indiana southwest across central Illinois into southeast Missouri. Convergence in the vicinity of the cold front, where the environment remained moderately unstable, supported thunderstorm development. Bulk wind shear was strong enough to support organized severe storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 2:04 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 9, 2:04 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 PM CDT Fri May 9 2014

.SHORT TERM...(Tonight through Sunday night)
Issued at 303 PM CDT FRI MAY 9 2014

In lieu of ongoing convection and operations, will limit
discussion to a minimum at this time.

Stronger storms appear to be enhanced along the eastern edge of
sharp theta-e gradient/dynamic thermal zone of sharper lapse rates
as suggested by the GOES Sounder Water Vapor imagery at 7.0/7.4
micron channels now pushing through Southeast Missouri. Could see
some lessening near the confluence of the Ohio/Mississippi Rivers
as drier air outpaces instability, but the activity over Southern
IL may still have time to be enhanced this afternoon.

The greatest uncertainty in forecast will be late tonight (after
06z Saturday through at least 15z Saturday) where numerical models
differ on the degree of forcing needed to maintain a persistent
train of showers and thunderstorms mainly along and south of the
Ohio River. Took a slightly slower approach in lowering PoPs and
weather in this area. May be a concern for locally heavy rain overnight.

The 09z Friday SREF seemed to have the best overall handle on the
transitional nature of the cold front and upper level jet features
impinging on the stalling boundary through the weekend. The least
amount of forcing/ridging aloft takes place during the late
morning and into the early evening on Saturday.

Beyond Saturday evening, a broad trough develops in the
intermountain region of the U.S., shifting a warm cap aloft back
to the north and focusing a warm advection zone (developing warm
front from the stalled out front) Saturday Night into Sunday. This
will provide a period in which a warm advection showers and
thunderstorm will increase late Saturday night, eventually working
slowly northward Sunday night. This is a little different that
previous forecasts for Sunday, but is suggestive of a slightly
higher PoPs.

.LONG TERM...(Monday through Friday)
Issued at 303 PM CDT FRI MAY 9 2014

A rather strong spring storm system continues to be the primary
concern in the long term. The models agree that a sharp high
amplitude shortwave trough will impinge on our region early next
week. The associated strong cold front will cross our region on
Tuesday. This front will be followed by unseasonably cool air as a
deep cyclonic vortex stalls over the Great Lakes region mid to
late week.

As far as the daily details...
Monday will be the warmest and driest day of the long term as the
Plains system slowly works its way east. Some showers and storms
could develop in the moist and unstable southwest flow...but the
majority of the activity will remain closer to the frontal boundary.

The models are in much better agreement on the timing of the frontal
boundary. The surface front will move slowly east across our region
on Tuesday. It appears the front will become very steeply
sloped...with the 850 mb front lagging well behind. The 12z ecmwf
delays the 850 mb frontal passage until Wednesday night. The steeply
sloped boundary and meridional flow along the boundary both suggest
heavy rain would be more of a concern than severe weather. Both
hazards will continue to be addressed in the hwo. The slower
movement of the upper level system warrants chance pops through the
day Wednesday for the entire region. Will hold off on introducing
chance pops for Wednesday night...since the 12z ecmwf is an outlier.

Thursday into Friday...a deep cyclonic vortex will likely be
spinning across the Great Lakes/Ohio Valley region. Impulses
rotating around this system will bring periods of cloudiness and
possibly a few showers. The timing of these impulses and associated
moisture will affect temps...but it will be unseasonably cool no
matter what. Even with full sunshine...highs would not reach 70
based on 850 mb temps from zero to plus 4.

&&

.AVIATION...
Issued at 1244 PM CDT FRI MAY 9 2014

Rather convoluted set of TAF's for the WFO PAH forecast area
trying to encompass the departing MVFR ceilings and the
approaching MVFR/IFR ceilings and MVFR visibilities with the new
shower and thunderstorm activity later this afternoon and this
evening. An even longer duration of MVFR ceilings and visibilities
are expected in the vicinity of the stalling cold front,
especially from KPAH and KEVV eastward.

Not particularly fond of using more TEMPO groups, but do not wish
to keep longer periods in place of lower ceilings and visibilities
as a prevailing group when possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...Smith
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, May 9, 2:12 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT FRI MAY 9 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101415-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MAJORITY OF THE OUTLOOK AREA REMAINS UNDER A SEVERE THUNDERSTORM
WATCH THROUGH 8 PM CDT. A SLIGHT RISK OF SEVERE STORMS ARE
EXPECTED THROUGH AT LEAST THIS EVENING. DAMAGING WINDS AND LOCALLY
LARGE HAIL ARE TH PRIMARY HAZARDS. HOWEVER...A SMALL FOCUSED AREA
OVER SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY MAY SEE A HIGHER POTENTIAL FOR
ISOLATED TORNADO DEVELOPMENT. LOCALLY HEAVY RAIN MAY BE A GREATER
CONCERN LATE TONIGHT OVER WEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT
OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND
POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE
PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY
REPORTS OF DAMAGING WINDS...HAIL AND RAINFALL IN EXCESS OF AN INCH
IS APPRECIATED.

SMITH

In the hours before

Local storm report, May 9, 2:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     BREWER                  37.78N 89.93W
05/09/2014                   PERRY              MO   BROADCAST MEDIA

            ROOF OFF AT LEAST ONE HOUSE

&&

MY
Local storm report, May 9, 2:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 S ZALMA               37.13N 90.08W
05/09/2014  E1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUARTER SIZED HAIL 1 MI S OF ZALMA.

&&

DP
Local storm report, May 9, 2:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FUNNEL CLOUD     CHAFFEE                 37.18N 89.66W
05/09/2014                   SCOTT              MO   TRAINED SPOTTER

            REPORTED ALONG SCOTT/CAPE GIRARDEAU COUNTY LINE

&&

MY
Local storm report, May 9, 2:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 N CHAFFEE             37.21N 89.66W
05/09/2014  E0.50 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            2 MI N OF CHAFFEE

&&

DP
Local storm report, May 9, 3:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 N BELL CITY           36.57N 88.50W
05/09/2014                   GRAVES             KY   EMERGENCY MNGR

            TIN ROOF BLOWN OFF AG BUILDING NEAR INTERSECTION OF
            HIGHWAY P AND HIGHWAY 91. LARGE TREE DOWN ON HIGHWAY 25
            NEAR ADVANCE.

&&

MY
Local storm report, May 9, 3:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 N BELL CITY           37.05N 89.82W
05/09/2014                   STODDARD           MO   EMERGENCY MNGR

            TIN ROOF BLOWN OFF AG BUILDING NEAR INTERSECTION OF
            HIGHWAY P AND HIGHWAY 91. LARGE TREE DOWN ON HIGHWAY 25
            NEAR ADVANCE.

&&

MY

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Posey

When
May 9, 3:15 PM CST
Where
Posey County, 1.71 mi NNE of Bufkin
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.003, -87.839

A house roof was damaged. There was considerable loss of shingles and minor damage to the decking. A patio roof was blown away. Tree limbs were blown down.

Thunderstorm Wind, Vanderburgh

When
May 9, 3:28 PM CST to 3:43 PM CST
Where
Vanderburgh County, 1.56 mi NNE of Howell to 2.19 mi N of Smythe
Measured
104 kt (120 mph) estimated gust
Property damage
$35 million
Reported by
NWS Storm Survey
Coordinates
37.992, -87.622

A very intense macroburst caused extensive damage across the Evansville metro area, primarily the north half of the city. The macroburst was about three miles wide on average. The macroburst started on the west side of Evansville and moved east-northeast across the Melody Hill area into Warrick County. Peak winds were estimated near 120 mph. Wind speeds averaged from 60 to 90 mph, with frequent peaks over 100 mph. A damage assessment indicated roughly 100 structures were damaged, with dozens destroyed. Dozens of vehicles were damaged due to falling trees. The assessed number of damaged homes and vehicles includes Warrick County as well. Thousands of trees were uprooted, snapped, or otherwise damaged. Hundreds of power poles were snapped or blown over. Damage to one farmstead was estimated at over two million dollars. The specific types of damage included a mobile home that was blown off its support piers, roofing that was blown off some structures, and window and siding damage to many others. Most of the structural damage was caused by falling trees. Power was out to a large part of the city. The power company servicing the region reported 50,000 customers without power a couple hours after the storm. Numerous roads were blocked by downed trees and power lines. Numerous wires were blown down or hanging low, and telephone service was not reliable. At the Evansville airport, several trailers and a semi were overturned. The automated weather observing equipment at the airport was damaged. A wind gust to 89 mph was measured at the Evansville airport control tower. The Red Cross set up a shelter for those without power. An outdoor warning siren was blown into the woods. The total length of the damage area across Vanderburgh, Warrick, and Spencer Counties was 35 miles.

Hail, Vanderburgh

When
May 9, 3:30 PM CST
Where
Vanderburgh County, Evansville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Thunderstorm Wind, Warrick

When
May 9, 3:43 PM CST to 3:58 PM CST
Where
Warrick County, Stevenson to Tennyson
Measured
104 kt (120 mph) estimated gust
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
38.020, -87.430

A very intense macroburst caused extensive damage across the county, including the Boonville area. The average width of the damage area was about three miles. The macroburst entered Warrick County from Vanderburgh County in the Stevenson and Newburgh areas. It continued east roughly along Highway 62 across Boonville to the Tennyson area. Peak winds were estimated near 120 mph. Wind speeds averaged from 60 to 90 mph, with frequent peaks over 100 mph. A damage assessment indicated roughly 100 structures were damaged, with dozens destroyed. Dozens of vehicles were damaged due to falling trees. The assessed number of damaged homes and vehicles includes Evansville and Vanderburgh County as well. Thousands of trees were uprooted, snapped, or otherwise damaged. The trees were up to five feet in diameter. Hundreds of power poles were snapped or blown over. Damage to one farmstead was estimated at over two million dollars. The specific types of damage included a mobile home that was blown off its support piers, roofing that was blown off some structures, and window and siding damage to many others. There was structural damage to some houses, barns, and a warehouse. One grain silo was destroyed. Most of the structural damage was caused by falling trees. The power company servicing the region reported 50,000 customers without power a couple hours after the storm. Numerous roads were blocked by downed trees and power lines. Numerous wires were blown down or hanging low, and telephone service was not reliable. The total length of the damage area across Vanderburgh, Warrick, and extreme western Spencer Counties was 35 miles. The average width of the damage area was three miles, with a maximum width of four miles.

Hail, Warrick

When
May 9, 3:55 PM CST
Where
Warrick County, Boonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.050, -87.270

Thunderstorm Wind, Spencer

When
May 9, 3:58 PM CST to 4:00 PM CST
Where
Spencer County, Gentryville to 2 mi SE of Gentryville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.120, -87.030

The Gentryville area of western Spencer County was at the tail end of a very intense macroburst. The macroburst began on the west side of Evansville and crossed all of Warrick County. Damage in Spencer County was relatively minor. Trees and power lines were damaged. The total length of the macroburst was 35 miles.

Thunderstorm Wind, Spencer

When
May 9, 4:05 PM CST to 4:14 PM CST
Where
Spencer County, Buffaloville to 2 mi ENE of Lamar
Measured
83 kt (96 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.100, -86.970

Very high straight-line winds estimated near 95 mph carved a west to east corridor of damage through northern Spencer County. This corridor passed through the Santa Claus area. The affected area was very rural. Metal roofing was peeled off a portion of a large barn. Numerous large trees were uprooted and snapped.

Hail, Warrick

When
May 9, 4:10 PM CST
Where
Warrick County, 0.38 mi NNE of Tennyson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.085, -87.117

Heavy Rain, Spencer

When
May 9, 4:22 PM CST to 5:15 PM CST
Where
Spencer County, Dale
Reported by
Trained Spotter
Coordinates
38.170, -86.980

There was ponding of water on several roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512604, 510749, 510960, 510944, 510961, 510945, 510947, 510946, 512574.